Winter Weather, Jo Daviess
- When
- February 14, 5:00 AM CST to 4:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Low pressure developed along a slow moving cold front. Moisture riding up and over this boundary produced widespread precipitation.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure developed along a slow moving cold front. Moisture riding up and over this boundary produced widespread precipitation. The precipitation changed from rain to a wintry mix, and eventually snow as colder air sagged south during the day. Numerous minor accidents were reported. Snowfall amounts ranged from 1 to as much as 4 inches, with most of the snow accumulating in areas north of Interstate 80. Most of the precipitation fell as sleet, freezing rain and freezing drizzle along and south of Interstate 80. Ice accumulations were minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 14, 3:25 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CST WED FEB 14 2001 LEADING EDGE OF THE COLD AIR AT THE SURFACE IS PUSHING SOUTH...AND MORE SLOWLY EAST. ARCTIC AIR MASS WILL BRING SIGNIFICANT DROP IN TEMPERATURES WHEN IT FINALLY REACHES THE MID MISSISSIPPI VALLEY. FARTHER EAST...SURFACE BOUNDARY/WIND SHIFT LINE STRETCHES FROM LAKE MICHIGAN TO VCTY STL TO A SURFACE LOW OVER NWRN OK. WEAK WINDS BEHIND THE WIND SHIFT LINE AND AHEAD OF THE COLD SURGE ALLOWED DENSE FOG TO FORM. VISIBILITIES IN SOME AREAS ARE ALREADY IMPROVING AS WIND SPEEDS INCREASE AND PRECIP BREAKS OUT...AND WOULD EXPECT THIS TREND TO CONTINUE. AT THIS POINT...DO NOT EXPECT TO EXTEND DENSE FOG ADVISORY ALTHOUGH WILL WAIT UNTIL THE LAST MINUTE TO MAKE A FINAL DECISION ON THIS. ALOFT...THE NOSE OF THE JET NOW OVER NEW MEXICO WILL MOVE THROUGH NORTHERN MISSOURI TODAY AND INTO NORTHERN ILLINOIS BY THIS EVENING. UNDER THE INFLUENCE OF DEEP SOUTHWEST FLOW ALOFT...THE SURFACE LOW IN OK WILL TRACK NORTHEAST ALONG THE SURFACE BOUNDARY...SLOWING THE PROGRESS OF THE COLD AIR TODAY. CHANGE FROM RAIN TO SNOW WILL DEPEND ENTIRELY ON THE TIMING OF THE INTRUSION OF COLD AIR. TEMPERATURES ALOFT ARE EXPECTED TO SLOWLY COOL TODAY. IF THE COLD AIR AT THE SURFACE SNEAKS IN BEFORE THE REST OF THE COLUMN COOLS...WE COULD BE LOOKING AT FREEZING RAIN/SLEET BEFORE THE CHANGE TO SNOW. ON THE OTHER HAND...IF THE COLD AIR SLOWS...WE WOULD SEE RAIN LASTING LONGER THEN A CHANGE DIRECTLY TO SNOW. SO WHICH OF THESE SCENARIOS IS MOST LIKELY... ACROSS THE NORTHWEST THIRD...TEMPERATURES ARE ALREADY AT FREEZING. DBQ AND MIW ALREADY REPORTING SNOW...WHICH IS SUPPORTED BY MESOETA FORECAST SOUNDINGS. OMEGA AND MOISTURE FIELDS WOULD SUGGEST 1 TO 3 INCHES POSSIBLE BY THIS EVENING AS THE UPPER JET LIFTS OUT. ACROSS THE CENTRAL THIRD...IT WILL TAKE A LITTLE LONGER TO COOL THE WHOLE COLUMN...SO MORE SLEET AND A LATER CHANGE TO SNOW EXPECTED. FOR THE SOUTHEAST THIRD...RAIN SHOULD CONTINUE THROUGH MIDDAY THEN CHANGE TO A WINTRY MIX DURING MID TO LATE AFTERNOON AS THE COLD AIR FINALLY SURGES SOUTH. WILL ISSUE WINTER WX ADVISORY FOR TODAY FOR THE WESTERN SECTIONS WHERE WINTRY PRECIP EXPECTED TO START SOONER AND ICE ACCUMULATIONS WILL BE MORE SIGNIFICANT. TONIGHT COLD AIR DEEPENS...SHUTTING OFF PRECIP. NO CHANGES TO THURSDAY OR LATER PERIODS. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-151057- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 457 AM CST WED FEB 14 2001 ...RAIN AND SNOW THROUGH THIS EVENING... EARLY THIS MORNING...A SLOW MOVING COLD FRONT STRETCHED FROM LAKE MICHIGAN INTO NORTHWEST OKLAHOMA. A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ALONG THIS FRONT TODAY...SLOWING ITS PROGRESS SOUTH. MOIST AIR RIDING UP AND OVER THIS BOUNDARY WILL CONTINUE TO PRODUCE WIDESPREAD PRECIPITATION. PRECIPITATION TYPE WILL VARY WIDELY AS THE COLD AIR PUSHES SLOWLY SOUTH. AT 4 THIS MORNING...THE FREEZING LINE EXTENDED FROM FREEPORT ILLINOIS...TO CEDAR RAPIDS IOWA...TO NEWTON. PRECIPITATION WAS FALLING MAINLY AS SNOW TO THE NORTH OF THIS LINE...WITH A MIXED BAG OF RAIN... SLEET...FREEZING RAIN...AND SNOW ALONG IT...AND MOSTLY RAIN TO THE SOUTH. AS THE FREEZING LINE SAGS SOUTH TODAY...PRECIPITATION WILL CHANGE FROM RAIN TO A WINTRY MIX...AND EVENTUALLY TO ALL SNOW. IN NORTHEAST IOWA AND FAR NORTHWEST ILLINOIS... ICE AND SNOW AMOUNTS WILL DEPEND ON THE TIMING OF THE CHANGE OVER TO SNOW. AT THIS TIME IT APPEARS THAT AREAS FROM FREEPORT TO IOWA CITY AND NORTHWARD CAN EXPECT ICE ACCUMULATIONS LESS THAN 1/4 INCH...CHANGING TO ALL SNOW BY LATE MORNING...WITH SNOWFALL UP TO 3 INCHES BY THE END OF THE DAY. IN EAST-CENTRAL AND SOUTHEAST IOWA AND NORTHWEST ILLINOIS... FROM FREEPORT TO IOWA CITY...SOUTH TO MEMPHIS MISSOURI...KEOKUK IOWA... AND MONMOUTH ILLINOIS...INCLUDING THE QUAD CITIES AND BURLINGTON...RAIN WILL CHANGE TO A WINTRY MIX BY MID MORNING...THEN TO ALL SNOW BY EARLY AFTERNOON. ICE AMOUNTS UP TO 1/4 INCH AND SNOW AMOUNTS UP TO 3 INCHES WILL ALSO BE POSSIBLE IN THIS AREA. IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS... ALONG AND SOUTH OF A KEOKUK TO MONMOUTH LINE...RAIN THIS MORNING WILL CHANGE TO A WINTRY MIX BY EARLY AFTERNOON THEN OVER TO ALL SNOW BY EARLY EVENING. MINOR ICE ACCUMULATIONS WILL BE POSSIBLE...ALONG WITH SNOWFALL UP TO AN INCH. THERE IS ENOUGH INSTABILITY IN THE ATMOSPHERE TO SUPPORT AN OCCASIONAL CLAP OF THUNDER AND BURST OF HEAVY PRECIPITATION. WHERE THIS OCCURS... LOCALLY HEAVIER SNOW OR ICE AMOUNTS WILL BE LIKELY. A WINTER WEATHER ADVISORY WILL BE POSTED FOR PORTIONS OF THE AREA LATER THIS MORNING. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST ON THIS STORM SYSTEM.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234258, 5234259, 5234260, 5234261, 5234262, 5234263, 5234264.